Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 119, NWS Sioux Falls, SD

July 3, 2000Gregory County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 3, 2000, 8:34 PM CDT for Gregory County, South Dakota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 2000, 8:34 PM CDT (01:34 UTC)
Expired
Jul 3, 2000, 9:15 PM CDT
In force
41 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Gregory County, SD

The radar

The North Platte radar (KLNX), 178 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.6 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2000-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2000-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
153 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
1335 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 040134
SVRFSD
SDC053-040215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
834 PM CDT MON JUL 3 2000

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 915 PM CDT

* AT 834 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF HERRICK...OR ABOUT 29
  MILES NORTH OF BASSETT...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HERRICK AROUND 845 PM CDT
  BONESTEEL AND FAIRFAX AROUND 850 PM CDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHERw TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SIOUX FALLS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:55 PM CDT, 4 hours 39 minutes earlier.

Area forecast discussion, Jul 3, 3:55 PM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
355 PM CDT MON JUL 3 2000

CHALLENGE IS TSRA CHANCES AND ATTEMPTING TO PUT SOME TIMING WITH
BETTER CHANCES.  GENERALLY FOLLOWED ETA...WITH SOME COMPROMISE
TOWARD AVN.  VORT MAX MOVING EAST THROUGH CO AND WY...COMBINED WITH
DEWPOINT BOUNDARY PUSHING INTO SOUTHWEST SOUTH DAKTOA AND WESTERN
NEBRASKA...BEGINNING TO SET OFF TSRA IN THESE AREAS.  12Z ETA PICKS
UP ON THE DRIER AIR...BUT DOES NOT REALLY PUSH IT TOO FAR EAST
OVERNIGHT.  THINK MAIN TSRA ACTIVITY OVER OUR CWA WILL BE TRIGGERED
BY CO VORT MAX MOVING EAST THROUGH NEBRASKA AND INCREASING LOW LEVEL
JET.  SHOULD BE MAINLY AFTER SUNSET WEST AND AFTER MIDNIGHT EAST.
HOWEVER DUE TO ONGOING ACTIVITY JUST WEST OF CWA...FELT IT BEST NOT
TO PUT TIMING IN WESTERN ZONES.

LINGERING TSRA POSSIBLE EAST IN THE MORNING...BUT BETTER CHANCES FOR
OUR CWA SEEMS TO BE TUESDAY NIGHT AS FRONTAL BOUNDARY DROPS BACK
SOUTHEAST INTO/THROUGH THE AREA.

IN EXTENDED...PATTERN REMAINS AMPLIFIED WITH PERSISTENT RIDGE ACROSS
CENTRAL US...AND WEAK WAVES RIDING OVER THE TOP OF THE RIDGE THROUGH
THE DAKOTAS.  TREND IN MRF OVER LAST THREE RUNS...ALONG WITH LATEST
RUNS OF OTHER MODELS...IS TO PUSH BETTER THREAT OF PRECIP NORTH OF
FSD CWA...ESPECIALLY THURSDAY AND FRIDAY WHEN RIDGE IS STRONGEST.
MRF TRIES TO BREAK DOWN THE RIDGE AND DROP COLD FRONT THROUGH CWA ON
SATURDAY...BUT 12Z AVN...ALONG WITH UKMET AND ECMWF HOLD WEST COAST
TROUGH FARTHER WEST...AND SEEMS TO INDICATE CURRENT PATTERN WILL
HANG ON A LITTLE LONGER THAN MRF WANTS TO.  WILL STICK WITH GOING
HOT AND HUMID EXTENDED WITH A CHANCE OF THUNDERSTORMS EACH DAY.

.FSD...NONE

Nearby

Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.